Alert archive / Arkansas / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at May 16, 2003, 6:35 PM CDT for Conway County, Yell County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 6:35 PM CDT (23:35 UTC)
- Expired
- May 16, 2003, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Conway County, AR, Yell County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLZK 162336
FFWLIT
ARC029-149-170230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
635 PM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
YELL COUNTY IN CENTRAL ARKANSAS
CONWAY COUNTY IN CENTRAL ARKANSAS
* UNTIL 930 PM CDT
*AT 630 PM CDT...DOPPLER RADAR INDICATED MORE THUNDERSTORMS WITH
HEAVY RAIN MOVING INTO YELL AND CONWAY COUNTIES FROM THE WEST.
HEAVY RAINS HAVE ALREADY OCCURRED IN YELL AND CONWAY COUNTIES
SINCE 330 PM CDT.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.
LAT...LON 3543 9274 3516 9257 3508 9278 3508 9303
3497 9318 3481 9367 3509 9366 3521 9337
3521 9328 3526 9318 3512 9306 3518 9284
3540 9284
$$
29What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:57 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 16, 2:57 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 257 PM CDT FRI MAY 16 2003 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA. WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF MEXICO. ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY. .LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047... ARZ052>057...ARZ062>069. 51
Hazardous weather outlook, May 16, 6:35 PM CDT, 0 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 635 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT A SLOW MOVING STORM SYSTEM TO THE WEST OF ARKANSAS WILL RESULT IN CONTINUED WET WEATHER ACROSS THE NATURAL STATE. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF ARKANSAS TONIGHT...WITH SEVERE WEATHER STILL A POSSIBILITY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...TORNADOES WILL ALSO BE POSSIBLE. ALONG WITH SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WILL BE POSSIBLE IN MANY AREAS...WITH LOCALLY HIGHER AMOUNTS. WITH THE GROUND ALREADY SATURATED...FLASH FLOODING WILL CONTINUE TO BE A CONCERN. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LOW PRESSURE SYSTEM WILL DRIFT ACROSS THE STATE SATURDAY... BECOMING WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF THE STATE EARLY IN THE DAY. ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE REQUIRED TONIGHT. 44
In the hours before
Local storm report, May 16, 2:26 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM SEARCY AR 75 MPH TSTM WIND GUST
05/16/03 WHITE REPORTED BY STORM SPOTTER
28Local storm report, May 16, 3:00 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM BRADFORD AR .75 INCH HAIL
05/16/03 WHITE REPORTED BY LAW
ENFORCEMENT
28Local storm report, May 16, 3:47 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
347 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BRADFORD AR WIND DAMAGE
05/16/03 WHITE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENT
0245 PM BRADFORD AR 1.75 INCH HAIL
05/16/03 WHITE REPORTED BY PUBLIC
0305 PM 4 SW INGLESIDE AR TORNADO
05/16/03 JACKSON PUBLIC REPORTED TORNADO
SOUTH OF THE WHITE RIVER
BRIDGE OFF U.S. 67. THIS IS
UNCONFIRMED
0305 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY TWO CREEKS FLOODING A
ROAD. 4 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. ALSO
4.29 INCHES OF RAIN IN LAST
1 TO 2 HOURS AT HOG JAW.
REPORTED BY HAM RADIO
OPERATOR AND SPOTTER
0310 PM CASA AR WIND DAMAGE
05/16/03 PERRY TREES DOWN AND BUTANE TANK
OVERTURNED. REPORTED BY LAW
ENFORCEMENT
0312 PM ODEN AR FLASH FLOODS
05/16/03 MONTGOMERY 4.29 INCHES OF RAIN IN
LAST 1 TO 2 HOURS. REPORTED
BY STORM SPOTTER
0318 PM SIMS AR FLASH FLOODS
05/16/03 MONTGOMERY HIGHWAY 88 FLOODED JUST
EAST OF SIMS. REPORTED BY
EMERGENCY MANAGEMENT
0337 PM MORRILTON AR FLASH FLOODS
05/16/03 CONWAY SEVERAL INCHES OF WATER
OVER HIGHWAY 95 A COUPLE OF
PLACES NEAR MORRILTON.
REPORTED BY STORM SPOTTER
28The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:13 AM CDT | Severe Thunderstorm Warning | LZK | Johnson, Logan | 42 min |
| May 16, 6:54 AM CDT | Severe Thunderstorm Warning | LZK | Newton | 41 min |
| May 16, 10:06 AM CDT | Severe Thunderstorm Warning | LZK | Independence | 29 min |
| May 16, 1:20 PM CDT | Severe Thunderstorm Warning | LZK | White | 45 min |
| May 16, 2:02 PM CDT | Severe Thunderstorm Warning | LZK | White | 48 min |
| May 16, 2:17 PM CDT | Tornado Warning | LZK | White | 33 min |
| May 16, 2:19 PM CDT | Severe Thunderstorm Warning | LZK | Yell | 31 min |
| May 16, 2:27 PM CDT | Tornado Warning | LZK | Montgomery | 28 min |
| May 16, 2:41 PM CDT | Tornado Warning | LZK | Jackson, Woodruff | 49 min |
| May 16, 2:43 PM CDT | Tornado Warning | LZK | Yell | 27 min |
| May 16, 3:10 PM CDT | Severe Thunderstorm Warning | LZK | Conway | 45 min |
| May 16, 3:13 PM CDT | Flash Flood Warning | LZK | Montgomery | 3 hr |
| May 16, 3:16 PM CDT | Severe Thunderstorm Warning | LZK | Perry | 44 min |
| May 16, 3:27 PM CDT | Tornado Warning | LZK | Jackson | 43 min |
| May 16, 3:37 PM CDT | Flash Flood Warning | LZK | Yell | 3 hr |
| May 16, 3:42 PM CDT | Flash Flood Warning | LZK | Conway | 3 hr |
| May 16, 3:47 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner | 43 min |
| May 16, 3:54 PM CDT | Flash Flood Warning | LZK | Pope | 2 hr |
| May 16, 3:58 PM CDT | Flash Flood Warning | LZK | Faulkner | 2 hr |
| May 16, 4:02 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 58 min |
| May 16, 4:05 PM CDT | Tornado Warning | LZK | Faulkner | 45 min |
| May 16, 4:12 PM CDT | Tornado Warning | LZK | Perry, Saline | 58 min |
| May 16, 4:19 PM CDT | Severe Thunderstorm Warning | LZK | White | 61 min |
| May 16, 4:21 PM CDT | Severe Thunderstorm Warning | LZK | Scott | 44 min |
| May 16, 4:38 PM CDT | Tornado Warning | LZK | Cleburne | 57 min |
| May 16, 4:42 PM CDT | Tornado Warning | LZK | White | 58 min |
| May 16, 4:51 PM CDT | Tornado Warning | LZK | Faulkner | 39 min |
| May 16, 4:53 PM CDT | Severe Thunderstorm Warning | LZK | Logan | 42 min |
| May 16, 5:00 PM CDT | Tornado Warning | LZK | Garland, Perry, Saline | 45 min |
| May 16, 5:02 PM CDT | Tornado Warning | LZK | Logan | 33 min |
| May 16, 5:03 PM CDT | Tornado Warning | LZK | White | 57 min |
| May 16, 5:06 PM CDT | Severe Thunderstorm Warning | LZK | Pulaski | 14 min |
| May 16, 5:12 PM CDT | Flash Flood Warning | LZK | Van Buren | 118 min |
| May 16, 5:24 PM CDT | Tornado Warning | LZK | Yell | 36 min |
| May 16, 5:25 PM CDT | Flash Flood Warning | LZK | White | 3 hr |
| May 16, 5:33 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 57 min |
| May 16, 5:37 PM CDT | Severe Thunderstorm Warning | LZK | Johnson, Logan, Pope | 48 min |
| May 16, 5:38 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 52 min |
| May 16, 5:39 PM CDT | Severe Thunderstorm Warning | LZK | Independence | 41 min |
| May 16, 5:46 PM CDT | Severe Thunderstorm Warning | LZK | Faulkner, Perry | 59 min |
| May 16, 5:58 PM CDT | Tornado Warning | LZK | Yell | 47 min |
| May 16, 6:04 PM CDT | Flash Flood Warning | LZK | Pope | 3 hr |
| May 16, 6:10 PM CDT | Severe Thunderstorm Warning | LZK | White | 35 min |
| May 16, 6:12 PM CDT | Flash Flood Warning | LZK | Montgomery | 3 hr |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | LZK | Montgomery | 60 min |
| May 16, 6:25 PM CDT | Severe Thunderstorm Warning | LZK | Pope | 25 min |
| May 16, 6:28 PM CDT | Severe Thunderstorm Warning | LZK | Jackson, Woodruff | 47 min |
| May 16, 6:30 PM CDT | Severe Thunderstorm Warning | LZK | Conway, Van Buren | 55 min |
| May 16, 6:39 PM CDT | Flash Flood Warning | LZK | Jackson, Woodruff | 3 hr |
| May 16, 6:46 PM CDT | Severe Thunderstorm Warning | LZK | White | 59 min |
| May 16, 6:53 PM CDT | Tornado Warning | LZK | Pulaski | 47 min |
Nearby
Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.